Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 3, NWS La Crosse, WI

May 12, 20206 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at May 12, 2020, 2:10 PM CDT for 6 counties in Wisconsin. It took effect at May 13, 2020, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 2:10 PM CDT (19:10 UTC)
In effect from
May 13, 2020, 12:00 AM CDT
Expired
May 13, 2020, 8:00 AM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS73 KARX 121910
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
210 PM CDT Tue May 12 2020

WIZ017-029-034-042>044-130315-
/O.NEW.KARX.FR.Y.0003.200513T0500Z-200513T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
210 PM CDT Tue May 12 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY...

* WHAT...Temperatures as low as 28 will result in frost 
  formation.

* WHERE...Taylor, Clark, Jackson, Monroe, Juneau and Adams 
  Counties.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
243 
WWUS73 KARX 121958
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
258 PM CDT Tue May 12 2020

WIZ017-029-034-042>044-130400-
/O.CON.KARX.FR.Y.0003.200513T0500Z-200513T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
258 PM CDT Tue May 12 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT WEDNESDAY...

* WHAT...Temperatures will drop to the lower 30s, however the
  favored cold spots could be as low as 28. Frost formation is
  expected.

* WHERE...Taylor, Clark, Jackson, Monroe, Juneau and Adams 
  Counties.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
232 
WWUS73 KARX 130410
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1110 PM CDT Tue May 12 2020

WIZ017-029-034-042>044-131300-
/O.CON.KARX.FR.Y.0003.200513T0500Z-200513T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
1110 PM CDT Tue May 12 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* WHAT...Temperatures of 26 to 34 degrees overnight.

* WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor 
  Counties.

* WHEN...Until 8 AM CDT Wednesday.

* IMPACTS...Frost and freezing temperatures could kill sensitive 
  outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Lawrence
571 
WWUS73 KARX 130843
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
343 AM CDT Wed May 13 2020

WIZ017-029-034-042>044-131300-
/O.CON.KARX.FR.Y.0003.000000T0000Z-200513T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
343 AM CDT Wed May 13 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures from 25 to 30 in many locations through 8 AM,
  along with areas of frost.

* WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor 
  Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freezing temperatures could kill sensitive
  outdoor vegetation if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Lawrence
640 
WWUS73 KARX 131318
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
818 AM CDT Wed May 13 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures will continue to warm this morning, and freezing
temperatures are no longer expected. 

WIZ017-029-034-042>044-131430-
/O.EXP.KARX.FR.Y.0003.000000T0000Z-200513T1300Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
818 AM CDT Wed May 13 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures will continue to warm this morning, and freezing
temperatures are no longer expected. 

$$

db

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 12, 1:49 PM CDT, 21 minutes earlier.

Area forecast discussion, May 12, 1:49 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
149 PM CDT Tue May 12 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 145 PM CDT Tue May 12 2020

One more cold night with high pressure overhead and little in the
way of clouds until late across central and northcentral
Wisconsin. Will be issuing Frost or Freeze Warnings along and
north of I-94.

Large scale pattern change is beginning with longwave ridge
building into the Northern Plains. GOES water vapor showing a lead
shortwave trough on the ID/MT border at 18Z with a second sharper/deeper
trough along the OR/CA coast. These two waves, and height falls
across the Plains, will elicit an open Gulf of Mexico return flow
by Wednesday with elevated /~700mb/ moisture transport and upglide
occurring by early afternoon over MN. This shifts into northwest
WI in conjuction with the lead shortwave trough /the MT/ID/ wave.
With steepening mid-level lapse rates, some elevated cumulus
towers are probable and increasing TSRA chances north of I-90.

By later afternoon, the real moisture plume arrives in the lower-
levels, isentropically upgliding for more widespread shower
development into evening. Lapse rates will favor elevated thunder
chances, but low MUCAPE on the order of a few hundred /highest
south of I-90/ should keep it mainly a pea-sized hail and
lightning threat.

.LONG TERM...(Friday through Monday)
Issued at 228 AM CDT Tue May 12 2020

The active weather regime looks to continue from late week and into
early next week, but book-ended by a couple of quiet days Friday and
Monday. High pressure arriving Friday should deliver quite the nice
day with some passing high clouds but mild readings and somewhat
drier dew points filtering in on northerly flow. We'll then watch
the weekend for the approach of a stronger shortwave trough toward
later Saturday into early Sunday (exact timing still TBD, which
should provide a pretty good shot at some rainfall over much of the
area. From a severe weather perspective, still a bit early to
discern given discrepancies between the guidance (GFS by far the
most robust from a shear perspective) but worth watching the next
few days. That system then looks to quickly pass by Sunday, leaving
high pressure and a return to quiet/less humid conditions for Monday.

Looking just beyond, and this is just for the spring weather fans,
there continues to be a fairly strong signal for a reversal to the
recent weather pattern, with broad closed low pressure working
through the western CONUS and driving expansive ridging building
over much of the central and eastern states. That pattern would
easily result in a stretch of big-time warmth and much more humid
conditions, along with some risk for thunderstorms at times as
various shortwaves work northeast out of the mean western trough
position. CFS severe weather plots also continue to "light up" into
late month across the Plains and at times into the Mid and even
Upper Mississippi River Valley, suggesting we may well be on the way
to a more typical late spring active stretch of weather over the
coming 2 weeks. Stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 145 PM CDT Tue May 12 2020

VFR expected for the TAF period with winds increasing Wednesday.

&&

.FIRE WEATHER...(Through Wednesday)
Issued at 145 PM CDT Tue May 12 2020

Inverted-V soundings are still around Wednesday, with mixing
through about 800 mb and gusty southeast winds in the 20-30 mph
range. Relative humidities are in the 30s in the afternoon with
moisture recovery in central WI. So, while winds are gusty and
meaningful, less favorable relative humidities will be in place
for weather conditions favoring higher-end fire spread. Will have
to monitor to ensure mositure return is occuring on Wednesday,
otherwise weather conditions will be more favorable for spread.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Baumgardt
LONG TERM...Lawrence
AVIATION...Baumgardt
FIRE WEATHER...Baumgardt
Hazardous weather outlook, May 12, 3:05 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
305 AM CDT Tue May 12 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
305 AM CDT Tue May 12 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

However, one more round of temperatures near or below freezing is
expected tonight across portions of central Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible Wednesday into Wednesday night.
The main threat with any storms will be lightning.

Additional chances for thunderstorms will be found this weekend.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.